Laryngeal Injury Due to Amikacin Inhalation for Refractory Mycobacterium avium Complex Infection


Axiotakis L. G. , Enver N. , Keating C. L. , Pitman M. J.

CHEST, vol.159, no.4, 2021 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 159 Issue: 4
  • Publication Date: 2021
  • Doi Number: 10.1016/j.chest.2020.11.045
  • Title of Journal : CHEST

Abstract

Inhaled antibiotics have long been used for chronic lung infections, especially in patients with cystic fibrosis and increasingly for non-cystic fibrosis bronchiectasis. Amikacin liposome inha-lation suspension (ALIS) has emerged as a promising treatment for Mycobacterium avium complex infection refractory to oral antibiotics. However, despite its efficacy, nearly one-half of patients in phase II and III trials experienced dysphonia as a treatment-associated adverse effect. Here, we describe a patient who experienced severe, acute-onset laryngitis while receiving ALIS for refractory M avium complex infection, prompting discontinuation of ALIS therapy. This is the first report directly describing vocal fold injury due to such therapy. Given the high frequency of dysphonia reported with ALIS, this case highlights the potential severity of laryngeal toxicity, the importance of coordination of care for patients receiving inhaled antibi-otics for chronic pulmonary disease, and the need for better insight into mechanisms of toxicity.